Hail, Pottawatomie
- When
- August 14, 6:37 PM CST to 6:38 PM CST
- Where
- Pottawatomie County, 2.12 mi NE of Louisville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.270, -96.290
Wind gusts of 40 to 50 mph were also reported.
An isolated thunderstorm produced quarter size hail in Pottawatomie County during the evening hours of August 13th. A complex of thunderstorms produced damaging winds in Cloud County during the early morning hours of August 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
An isolated thunderstorm produced quarter size hail in Pottawatomie County during the evening hours of August 13th. A complex of thunderstorms produced damaging winds in Cloud County during the early morning hours of August 16th. Additional thunderstorms during the afternoon hours of August 16th produced damaging wind reports across Anderson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 14, 5:19 PM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 619 PM CDT Mon Aug 14 2017 ...AVIATION UPDATE... .SHORT TERM...(This evening through Tuesday) Issued at 317 PM CDT Mon Aug 14 2017 As of 20z a low amplified trough is centered over the foothills of the Rockies. A deepening mid level trough was positioned across the western CONUS. A stalled surface boundary was positioned just north of the KS/NE border. Surface heating and weak surface convergence have spawn a few thunderstorms across far northeast KS. Water vapor doesn't reveal any subtle shortwaves, therefore expect this trend of isolated showers and storms to continue along the boundary through the afternoon and evening hours. Mesoanalysis suggests ~3000 J/KG of MLcape. However, effective shear values are <20kts, therefore do not expect any organized convection. The stationary boundary will retreat northward overnight, taking thunderstorm chances northward as well. Any residual cloud cover is expected to remain along the KS/NE border overnight. With a moist BL in place and winds ~5kts tomorrow morning, expect patchy fog to develop across much of the area. As the fog scatters out after sunrise tomorrow morning, a low level stratus deck is possible, especially south of Interstate 70. By Tuesday afternoon, mostly sunny skies will return area wide. Steep low level lapse rates will contribute to another afternoon of fair weather cumulus clouds. High temperatures will top out in the mid to upper 80s in the eastern counties, to near 90 in the western counties. Guidance continues to suggest a weak shortwave rounding the trough in the west and traversing southern KS during the late morning and early afternoon hours Tuesday, which may result in a few showers and storms. Otherwise, the bulk of precipitation looks to remain along the cold front late Tuesday night and Wednesday. .LONG TERM...(Tuesday night through Monday) Issued at 317 PM CDT Mon Aug 14 2017 A poignant upper trough gradually shifts over the central plains after 00Z Wednesday as a deepening sfc low increases southerly winds overnight. Heaviest rainfall axis between cams is consistent from southern NE through northern portions of the CWA towards Wednesday morning. Strong moisture transport from the south and southwest, advects precipitable water values in upwards of 2 inches by Wednesday morning. The approaching cold front on Wednesday afternoon is the focus for additional thunderstorms during the afternoon. Depending on many factors including any clearing in the afternoon may result in enough instability for a few stronger storms to develop, especially if the NAM, GFS, and Canadian verify with the boundary situating over east central KS by late afternoon. Effective shear values around 30 kts would be enough to support updrafts capable of hail and damaging winds. Locally heavy rainfall also becomes a concern at this point with the multiple rounds of potential rainfall. Precip comes to an end Wednesday night with rainfall totals ranging from 0.50 to upwards of 2 inches, locally more. There are brief periods of dry weather on Thursday-Friday afternoon and again on Saturday afternoon as temporary ridging passes over the area. The active westerly flow pattern continues to bring progressive upper waves through the region Friday night and again possibly Sunday night. The prevailing southerly winds and warm 850 mb temps hold the forecast highs in the in the middle to upper 80s. While still a week out, current models are depicting the upper trough on Sunday night to progress slowly east of the CWA Monday. Overcast skies will gradually clear in the morning and early afternoon hours of the Eclipse, with the potential for additional thunderstorms along a boundary in the region during the afternoon. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday) Issued at 619 PM CDT Mon Aug 14 2017 Forecast soundings show winds at the top of the boundary layer remaining around 15KT through sunrise and as a result mix some dry air into the boundary layer. So there is not a strong signal for dense fog from the models. Think at least some MVFR VSBY is probable during the typical morning hours and will monitor trends for an increase potential of dense fog. TS across northeast KS appear to be driven by diurnal heating and expect them to fall apart once the boundary layer begins to stabilize. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Prieto AVIATION...Wolters
Hazardous Weather Outlook National Weather Service Topeka KS 336 PM CDT Mon Aug 14 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-152045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 336 PM CDT Mon Aug 14 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There is a chance for a few thunderstorms late this afternoon and evening, mainly over north central and far northeast Kansas. No severe weather is expected with any storms tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered chances for thunderstorms are expected throughout the week. At this time, the best chances for storms appears to be Tuesday night through Wednesday night. Some of these storms may produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
729 PM CDT MON AUG 14 2017
KSZ023-038-150100-
Wabaunsee-Pottawatomie-
729 PM CDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WABAUNSEE AND
SOUTHEASTERN POTTAWATOMIE COUNTIES UNTIL 800 PM CDT...
At 729 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvue, moving northeast at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wamego, St. Marys, Belvue, Emmett and Louisville.
LAT...LON 3942 9616 3930 9603 3918 9603 3909 9618
3927 9638
TIME...MOT...LOC 0029Z 231DEG 5KT 3925 9620
27The Topeka radar (KTWX), 31 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts of 40 to 50 mph were also reported.
Estimated wind gust report.
Estimated wind gust report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720207, 720208, 720210, 720209.